The management of acute dystonic reactions
- Diane Campbell
- Aust Prescr 2001;24:19-20
- 1 February 2001
- DOI: 10.18773/austprescr.2001.011
Drug-induced acute dystonic reactions are a common presentation to the emergency department. They occur in 0.5% to 1% of patients given metoclopramide or prochlorperazine.1 Up to 33% of acutely psychotic patients will have some sort of drug-induced movement disorder within the first few days of treatment with a typical antipsychotic drug. Younger men are at higher risk of acute extra pyramidal symptoms.
Although there are case reports of oculogyric crises from other classes of drugs, including H2 antagonists, erythromycin and antihistamines, the majority of patients will have received an antiemetic or an antipsychotic drug.
The manifestations of acute dystonia can appear alone, or in any combination (Table 1).
Patients and carers find these reactions alarming. The diagnosis is not always obvious, and in one particularly challenging fortnight last year I saw four patients who were initially misdiagnosed as:
These were all acute dystonic reactions. Upper airway obstruction from pharyngeal muscle spasm or laryngospasm is a rare but potentially life-threatening complication.
The differential diagnosis includes:
If there is any doubt, it is reasonable to treat as an acute dystonic reaction in the first instance, and investigate further if there is no response.
Dystonia responds promptly to the anticholinergic benztropine 1-2 mg by slow intravenous injection. Most patients respond within 5 minutes and are symptom-free by 15 minutes. If there is no response the dose can be repeated after 10 minutes, but if that does not work then the diagnosis is probably wrong.
The alternatives are antihistamines. Popular American texts2,3 recommend diphenhydramine 1-2 mg/kg up to 100 mg by slow intravenous injection, and the current Oxford Handbook of Clinical Medicine4 suggests procyclidine, but neither of these drugs is available in Australia as a parenteral preparation.
Promethazine, 25-50 mg intravenously or intramuscularly, has been used less frequently but it works and it is readily available in most emergency departments and doctors' bags. It may be a useful alternative for the uncommon patient who has both dystonia and significant anticholinergic symptoms from antipsychotic drugs.
Diazepam, 5-10 mg intravenously, has been used for the rare patient who does not completely respond to the more specific antidotes. Unlike the other antidotes, it cannot be given intramuscularly.
There are rare case reports of dystonia caused by all of these treatments, including diazepam.
Children should be given parenteral benztropine, 0.02 mg/kg to a maximum of 1 mg, either intramuscularly or intravenously. This can be repeated once, but if the intramuscular route is chosen, allow 30 minutes to elapse before repeating. The same dose should be given orally, twice daily for the next 24-48 hours to prevent recurrence. Benztropine comes in a 2 mg tablet, so the dose needs to be approximated to the nearest 0.5 mg, or quarter tablet.
After initial treatment, patients should be given oral medication for two or three days, usually benztropine 1-2 mg twice daily. In general practice, most reactions will have been caused by antiemetics. Fortunately benztropine, diphenhydramine and promethazine all have antiemetic effects so the causative agent can be safely discontinued.
The best predictor of an acute dystonic reaction is a previous history of having had one. Patients should avoid exposure to the precipitating drug, but they are also at higher than average risk if exposed to another drug which causes dystonic reactions. It may be possible to find a substitute which does not cause dystonia.
Antiemetics are usually avoided in children and need not be given for short-term problems such as gastroenteritis. If an antiemetic is necessary, then antihistamines such as promethazine have a long established place.
Acute dystonic reactions are a common and distressing complication of antiemetic and antipsychotic drugs. Treatment with intravenous benztropine is safe and produces rapid relief. Patients who have a possible acute dystonic reaction should initially be treated with benztropine. If they do not respond less common disorders may be considered.
Rosen P, Barkin RM, Hayden SR, Schaider JJ, Wolfe R. The 5 minute emergency medicine consult. Philadelphia: Lippincott Williams & Wilkins; 1999.
Rosen P, Barkin RM, Braen CR, Dailey RH, Hedges JR, Hockberger RS, et al, editors. Emergency medicine: concepts and clinical practice. 3rd ed. St Louis (MO): Mosby-Year Book, Inc.; 1992.
E-mail: [email protected]
Emergency Physician, Emergency Department, Bendigo Hospital, Bendigo, Victoria